Texas, 2021

Hail and Damaging Winds in Texas, September 30, 2021

September 30, 2021 · NWS MAF · 10 events in 4 counties and zones

A strengthening upper level low pressure system was over Arizona and New Mexico with attached upper disturbances that moved over West Texas. High low-level moisture values were across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strengthening upper level low pressure system was over Arizona and New Mexico with attached upper disturbances that moved over West Texas. High low-level moisture values were across the area. A cold front was pushing through the region, and there was a dryline across the Lower Trans Pecos and Permian Basin. Daytime heating allowed for the atmosphere to become unstable. These conditions resulted in thunderstorms that produced strong, damaging winds and hail across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 5:06 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 30, 5:06 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 AM CDT Thu Sep 30 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 555 AM CDT Thu Sep 30 2021

VFR will prevail at most terminals through about 30/18z. Showers
and some isolated storms may affect KCNM over the next few hours.
A cold front now moving through KLBB will push south into the
area through the morning first affecting KHOB and KCNM. The front
will make it to the I-20 corridor just after 30/18z. Winds will
shift to the north behind the front and could gust to near 20 kts.

Sct to Num TS anticipated after 18z with development likely
anywhere within West TX and SE NM. All terminals could be
impacted, but timing is still uncertain and depends on this
mornings convection. Have included tempos for storms where
confidence is highest. Look for gusty outflow winds and lightning
in and near these storms. Low cigs will be possible toward the
end of this period Friday morning.

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 313 AM CDT Thu Sep 30 2021

...Busy day ahead with severe weather and heavy rainfall
possible...

An upper low is currently deepening to our west over portions of
AZ and NM. Low level moisture continues to increase this morning
as dewpoints are now back into the 60's across much of the area.
We are even seeing a few showers and thunderstorms along and west
of the Pecos River. Models are struggling with the current
activity which gives us a little less confidence going into the
rest of today. Even with this morning's activity we should see
plenty of sun and heating by afternoon. We have seen some changes
in the latest models that would indicate a better chance of severe
weather today. Previous model runs showed a prefrontal trough
pushing through the region bringing drier air in from the west.
Now it appears height falls will be stronger and southeast winds
will remain in place into this afternoon. This will sustain a
moist airmass and with daytime heating allow for a more unstable
environment. Concurrently, a cold front, now in the TX Panhandle,
will slow and move into the area later this morning playing a role
in afternoon convection. Around or just after noon, thunderstorms
are expected to develop first across the higher terrain of SE NM
and W TX and expand in coverage as they shift east. Shortly
thereafter storms are likely to form along the cold front which
should be somewhere in the Permian Basin by early afternoon.
MLCAPE values in excess of 2500 J/kg and steep mid level lapse
rates will allow for a large hail threat. As storms evolve into
one or more clusters over the Permian Basin, a damaging wind
threat will develop and shift east through the evening. SPC has
upgraded much of the area to a slight risk for this afternoon. In
addition to the severe threat, heavy rainfall and localized flash
flooding will be a concern. Precipitable water (PWAT) values will
increase to 1.25" to 1.50" across much of the region. Storms
should be on the move, but any back-building could pose a flooding
threat, especially if training occurs near the cold front. One to
two inches of rain are possible almost anywhere, but most
locations will see less. While we have been dry this month, it
won't take much to cause localized flooding, especially in urban
areas.

The upper trough will begin to lift into the Plains Friday with
plenty of lift remaining over our area. With a cool airmass in
place and the cold front nearby, expect showers and a few storms
throughout the day. Highs will be much cooler with most locations
topping out in the 70's.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 313 AM CDT Thu Sep 30 2021

Friday evening into Friday night, the closed low responsible for
the  active pattern will translate quickly northeastward across
the northern Texas and Oklahoma Panhandles, SE Colorado, and into
SW Kansas by Saturday morning. As the low begins to depart, flow
aloft will transition to quasizonal over Southeast New Mexico and
West Texas, resulting in a rapid decrease in moisture over the
area. As the trough axis sweeps across the region, rain and storm
chances will quickly diminish from west to east, and while
precipitation will linger into Saturday morning, especially over
eastern areas, models have come into better agreement with most of
the region being dry by the afternoon. High temperatures Saturday
will rebound after the unseasonably cool Friday, though will
remain a bit below normal in the upper 70s to middle 80s for most,
with lower 90s through the Rio Grande Valley.

Thereafter, the extended remains fairly dry, with ridging progged
to build over the region early next week in response to a
deepening trough over the eastern CONUS, and another trough
taking shape over the West Coast. Both the GFS and ECMWF develop
a large cutoff low over the Central Gulf Coast midweek, though its
influence is not currently expected to be felt across our region,
where subsidence is the more likely scenario. The aforementioned
trough across the western CONUS is progged to move over the ridge,
with the ridge elongating SW-NE beneath this trough and the
closed low to the east. Locally, this will maintain ridging near
or just west of the region through next week, yielding continued
temperatures in the upper 70s and 80s for most, with lower
dewpoints allowing for cooler overnight lows in the 50s and lower
60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               87  62  77  61 /  70  70  70  60
Carlsbad                 79  57  75  55 /  70  60  40  20
Dryden                   90  65  79  66 /  60  80  70  60
Fort Stockton            86  61  76  60 /  70  70  60  40
Guadalupe Pass           70  53  68  54 /  70  60  30  10
Hobbs                    82  57  73  54 /  70  60  60  30
Marfa                    78  52  74  51 /  70  60  40  20
Midland Intl Airport     86  61  75  60 /  70  70  70  50
Odessa                   86  62  75  61 /  70  70  70  50
Wink                     86  61  77  59 /  70  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....84
AVIATION...29
Hazardous weather outlook, Sep 30, 2:23 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Thu Sep 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CDT Thu Sep 30 2021 /223 AM MDT Thu Sep 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the region today and tonight, with
strong to severe thunderstorms possible this afternoon and evening,
especially across the Permian Basin and Trans Pecos south to the Rio
Grande. Large hail, damaging winds, and frequent lightning will be
possible. Heavy rainfall is also expected, which could lead to
localized flooding and flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall may result in flash flooding through Friday,
especially across portions of the Permian Basin and Lower Trans
Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 30, 9:17 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1017 AM CDT Thu Sep 30 2021

TXZ045-050-301600-
Andrews TX-Gaines TX-
1017 AM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of north central
Andrews and southwestern Gaines Counties through 1100 AM CDT...

At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Gaines County Airport, or 18 miles southwest of
Seminole, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, Frankel City and
Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3235 10282 3265 10301 3278 10261 3228 10243
TIME...MOT...LOC 1516Z 238DEG 13KT 3249 10281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

91
Special weather statement, Sep 30, 9:33 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1033 AM CDT Thu Sep 30 2021

TXZ050-061-301615-
Andrews TX-Ector TX-
1033 AM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern Ector,
central Andrews and northeastern Winkler Counties through 1115 AM
CDT...

At 1033 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Goldsmith, or 16 miles southwest of Andrews, moving
north at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 10235 3200 10260 3206 10280 3209 10280
      3209 10285 3247 10273
TIME...MOT...LOC 1533Z 199DEG 21KT 3211 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

91

The radar

The Midland/Odessa radar (KMAF), 52 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Andrews

When
September 30, 9:55 AM CST to 9:56 AM CST
Where
Andrews County, 2 mi E of Andrews
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -102.516

A thunderstorm moved across Andrews County and produced a 62 mph wind gust near the town of Andrews.

Hail, Andrews

When
September 30, 10:01 AM CST to 10:06 AM CST
Where
Andrews County, 1.05 mi N of Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.335, -102.552

Hail, Jeff Davis

When
September 30, 12:50 PM CST to 12:55 PM CST
Where
Jeff Davis County, 15 mi W of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
30.580, -104.132

Thunderstorm Wind, Scurry

When
September 30, 1:05 PM CST to 1:06 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.700, -100.924

A thunderstorm moved across Scurry County and produced wind damage. There were downed power lines and tree limbs. The cost of damage is a very rough estimate.

Hail, Scurry

When
September 30, 1:05 PM CST to 1:10 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.700, -100.924

Hail, Jeff Davis

When
September 30, 1:09 PM CST to 1:14 PM CST
Where
Jeff Davis County, 14 mi W of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
30.580, -104.115

A thunderstorm produced quarter sized hail ten miles southwest of McDonald Observatory. There was lots of quarter sized hail covering the ground at Bloys Camp.

Hail, Jeff Davis

When
September 30, 1:10 PM CST to 1:15 PM CST
Where
Jeff Davis County, 13 mi WNW of Ft Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.652, -104.082

Thunderstorm Wind, Scurry

When
September 30, 1:35 PM CST to 1:36 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.700, -100.924

A thunderstorm produced a 61 mph wind gust near Snyder.

Hail, Scurry

When
September 30, 2:37 PM CST to 2:42 PM CST
Where
Scurry County, Snyder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -100.900

Thunderstorm Wind, Terrell

When
September 30, 5:38 PM CST to 5:39 PM CST
Where
Terrell County, Dryden
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced a 71 mph wind gust in Dryden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979816, 979819, 980374, 980381, 980383, 980387, 980390, 980399, 980405, 980401.